advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Grove City, Ohio, USA:

My friend has just been diagnosed with a severe case of hypoglycemia. The first indication was three weeks ago when she was driving and became very confused, her vision was impaired, and she doesn't remember what happened after that. Somehow, she did find her way home but doesn't remember how she got there.

Since then, in the last three weeks, she has seen two different general practitioners who have given her 1200 calorie per day diets to follow with instructions regarding when to eat, depending on her blood sugar levels, and glucose tablets to eat when her levels are too low. Apparently her pancreas is "doing it's own thing".

Her blood sugar levels range from the 40s to 160s mg/dl [2.2 to 8.9 mmol/L], and this can happen within an hour's time, regardless of whether she has eaten or not. As the levels change, she experiences severe headaches that can leave her forehead sore to the touch into the next day. She also has severe chest pains. She is unable to work because these spells occur many times throughout the day. In between the spells, she is exhausted and sleeps for several hours at a time.

I don't know anything about diabetes, and her appointment with an endocrinologist is not scheduled for several weeks. Are these symptoms normal for someone in her situation? She is generally mentally "clouded", her eyesight is very blurred all the time and has been since the original episode and often doesn't remember conversations several hours afterward.

Answer:

This isn't classic diabetes. I would wonder if there isn't more going on with her pancreas. She needs to not drive until she sees someone. A low blood glucose could lead to disaster.

LD

[Editor's comment: You might help your friend by learning to recognize and treat hypoglycemia. Also, if her symptoms are this severe, she should either can the endocrinologist's office for an earlier appointment or be seen in an emergency room where the doctors can request an emergency endocrine consult. SS]

[Editor's comment: Also, see Other causes of hypoglycemia at the Diabetes Monitor. WWQ]

DTQ-20011216103659
Original posting 31 Dec 2001
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.